Hail, Page
- When
- March 19, 3:14 PM CST
- Where
- Page County, 1 mi NNE of Essex
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.843, -95.293
Trained Spotter reported 1.5 inch hail north of Essex.
Severe thunderstorms produced mainly large hail and heavy rain across eastern Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms produced mainly large hail and heavy rain across eastern Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 19, 2:32 PM CST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
332 PM CDT Thu Mar 19 2020
...Updated Forecast Discussion for Tonight through Thursday...
.DISCUSSION...
Issued at 327 PM CDT Thu Mar 19 2020
Forecast Summary:
A somewhat active weather pattern is setting through the middle of
next week. The most active is certainly tonight, with severe
thunderstorms, winter weather and strong winds all expected. Cold
temps follow to end the week, but gradual warming along with a
couple of precipitation chances through the middle of next week
are expected.
Tonight:
Broad diffluent mid level flow has overspread eastern Nebraska and
western Iowa ahead of closed low moving into northwest Kansas.
Surface warm front extended from surface low in northwest Kansas
into eastern Nebraska just south of Lincoln and the Omaha Metro
area. Break in cloud cover south of front along with lower 60s dew
points has destabilized airmass there, with SBCAPE approaching 1500
J/kg. Storms had begun to pop just west and south of our area just
before 3 PM, and are expected to continue to develop northeast with
time this afternoon. Bulk shear approaching 50kt along with slightly
curved but long hodographs suggest severe thunderstorms with all
modes of severe are possible as storms race east-northeast across
southeast Nebraska and southwest Iowa. Severe hail is possible a
couple of counties north of the warm front, including Lincoln,
Omaha, Council Bluffs areas. Storms should shift east of our area
later this evening as surface low ripples along front through then
east of southwest Iowa.
North of warm front, much colder air will continue spilling into our
area overnight. Temperatures dropping toward freezing will turn rain
to snow in far northeast Nebraska late this afternoon, with a
transition to snow spreading southward as north winds increase cold
advection on back side of exiting low. Parts of north central
Nebraska have already switched to snow. A consensus of short-range
mesoscale models suggests average snowfall in northeast Nebraska
will be in the 1 to 3 inch range, but there are signals that
localized amounts could exceed 5 inches as convective bands increase
snow rates briefly. But given progressive nature of these expected
bands, and overall duration of snow limited to a period of about 6
hours, don't expect widespread amounts over advisory levels. Also,
north winds will increase into the 25 to 40 mph range in cold
advection regime, so blowing snow and reduced visibilities are
likely. Will continue with our Winter Weather Advisory as is.
Friday:
Precipitation will have ended by sunrise Friday, and clouds
generally clearing from northwest to southeast. Cold high pressure
will continue to build into the region, so not expecting much of a
warmup despite some sunshine. Have highs only in the 20s and 30s
north to south.
Saturday through Thursday:
Mid level flow regime looks to remain generally zonal through much
of next week, with a couple of shortwaves riding through the flow
Saturday night and Monday night. Temperatures will also gradually
warm from the 40s Saturday to the 60s by Wednesday.
Saturday night shortwave looks to stay mainly to our south, but we
could see some light snow skirting southeast Nebraska and southwest
Iowa. The Monday night shortwave will have more moisture to work
with and will track farther north. Showers and a few thunderstorms
are probable then. Another system approaching Thursday may bring
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Mar 19 2020
A warm front along Interstate 80 early in the TAF period will
separate mainly IFR conditions to the north and MVFR conditions to
the south. Cigs below FL010 will be common north of the front,
including KOFK, with occasional rain showers and fog dropping vsbys
to between 1SM and 4SM. From KLNK to KOMA, cigs will vary between
IFR and MVFR through 20Z when scattered thunderstorms are expected.
Storms will bring IFR conditions to those site, and could contain
wind gusts over 40kt and some hail. The strongest storm are expected
to sink southeast by 00Z, with lowering cigs in rain and fog
bringing a return to widespread IFR conditions. North winds are
forecast to increase into the 25 to 35kt range by 03Z and continue
through the night. Rain is expected to gradually transition to
snow between 03Z and 07Z, then begin to move to the east by 10Z.
Clearing from the north will occur after 12Z at all sites.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for NEZ015-032-033-042.
Winter Weather Advisory until 7 AM CDT Friday for NEZ011-012-
016>018-030-031.
IA...None.
&&
DISCUSSION...Dergan
AVIATION...DerganHazardous Weather Outlook National Weather Service Omaha/Valley NE 338 PM CDT Thu Mar 19 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 338 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Severe thunderstorms are likely into the evening as a strong storm system moves through the region. Most of the severe storms will occur south of a warm front extending through southeast Nebraska and southwest Iowa, generally south of a line from Saline to Plattsmouth and Oakland Iowa. Large hail, damaging winds, and isolated tornadoes are possible in these areas. Large hail could occur north of this area, generally from Lincoln to the Omaha Metro and to Harlan Iowa. The storms are forecast to move east of our area by mid evening. Also, a winter weather advisory is in effect through tonight for northeast Nebraska. Rain will change to snow this evening, with total snow amounts in the 1 to 4 inch range, especially north of a line from Albion to West Point and Onawa. Along with the snow, north winds gusting over 40 mph will cause blowing snow, severely reducing visibilities. The rain and snow is expected to be east of our area by sunrise Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday There is a small chance of snow for parts of the area Saturday night into Sunday morning. A few thunderstorms will be possible from Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any severe weather reports through this evening. There is a chance storm spotter activation may be needed.
The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
10 hail. Local standard time, as filed.
Trained Spotter reported 1.5 inch hail north of Essex.
A trained spotter reported 1.5 inch hail.
A trained spotter reported 1.75 inch hail.
Storm chaser sent image of 3 inch hail that fell near Stanton.
A trained spotter reported golf ball sized hail.
Emergency manager reported 2 inch hail.
Public reported 1 inch sized hail.
Emergency Manager. reported 2 inch hail southeast of Red Oak.
Trained spotter reported 1 inch hail south of Hepburn.
Public reported 1.25 inch hail just north of Red Oak.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877684, 929230, 929231, 877683, 929232, 929233, 929234, 883028, 883030, 883037.